Alert archive / Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 64, NWS Blacksburg, VA

June 20, 2020Campbell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 20, 2020, 7:45 PM EDT for Campbell County, Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2020, 7:45 PM EDT (23:45 UTC)
Expired
Jun 20, 2020, 8:15 PM EDT
In force
30 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Campbell County, VA

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:51 PM EDTTSTM WND DMG2 E Gladys, VALARGE PINE TREE DOWN COMPLETELY BLOCKING MOLLIES CREEK RD NEAR PIGEON RUN RD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WUUS51 KRNK 202345
SVRRNK
VAC031-210015-
/O.NEW.KRNK.SV.W.0064.200620T2345Z-200621T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
745 PM EDT Sat Jun 20 2020

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southeastern Campbell County in central Virginia...

* Until 815 PM EDT.

* At 745 PM EDT, a severe thunderstorm was located near Gladys, or 9
  miles north of Brookneal, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gladys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3723 7902 3716 7894 3706 7902 3712 7913
TIME...MOT...LOC 2345Z 023DEG 10KT 3718 7900 

HAIL...1.00IN
WIND...60MPH
 
$$

DS
2 follow-up statements
215 
WWUS51 KRNK 210002
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
802 PM EDT Sat Jun 20 2020

VAC031-210015-
/O.CON.KRNK.SV.W.0064.000000T0000Z-200621T0015Z/
Campbell VA-
802 PM EDT Sat Jun 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHEASTERN CAMPBELL COUNTY...

At 802 PM EDT, a severe thunderstorm was located near Hat Creek, or
near Brookneal, moving south at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gladys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3716 7894 3706 7902 3710 7909 3716 7909
      3719 7897
TIME...MOT...LOC 0002Z 001DEG 13KT 3712 7900 

HAIL...<.75IN
WIND...60MPH
 
$$

DS
131 
WWUS51 KRNK 210012
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
812 PM EDT Sat Jun 20 2020

VAC031-210022-
/O.EXP.KRNK.SV.W.0064.000000T0000Z-200621T0015Z/
Campbell VA-
812 PM EDT Sat Jun 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN CAMPBELL COUNTY WILL EXPIRE AT 815 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3716 7894 3706 7902 3710 7909 3716 7909
      3719 7897
TIME...MOT...LOC 0012Z 023DEG 10KT 3710 7901 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:56 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 20, 3:56 PM EDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
356 PM EDT Sat Jun 20 2020

.SYNOPSIS...
Low pressure along the Mid Atlantic Coast will move east and
offshore tonight. A transition to a much warmer weather pattern
is expected the next several days, although accompanied by a
daily threat of afternoon evening thunderstorms.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 300 PM EDT Saturday...

Convergent axis on the west side of the upper low will be the
focus for shower and thunderstorm activity through this evening.
Concern until the loss of daytime instability will be the
potential for storms to train over the same area resulting risk
for Flash Flooding. Best convergence seems to be aligned along
and east of Interstate 77, and think this axis will migrate
eastward this evening. Thus will include most of the remaining
eastern counties of our CWA in a Flash Flood Watch through 9PM.

In addition to the flood threat, some dry air is beginning to
infiltrate the mid-upper levels of the atmosphere. Water vapor
imagery shows drying on the back side of the upper low and if
this dry air entrains the thunderstorm cells then expect an
uptick in downdraft winds. Storms which moved through the Triad
of NC were producing gusts of 30-40 mph...so this is certainly
a concern as the ground is moist and it will not take much wind
to uproot trees.

Once the showers/storms dissipate this evening, expect partial
clearing. In spite of the clearing there will be no real airmass
change. As such, fog will become a concern with potential for
patchy dense fog late tonight. Fog will then lift into a layer
of stratus around daybreak before lifting into a cumulus field
for Sunday.

Sunday will feature a return to more typical summertime conditions.
Wind flow aloft will become southwesterly promoting much warmer
daytime temperatures. The abundance of atmospheric moisture will
remain, the combination of the daytime heating and instability
resulting in scattered afternoon and evening thunderstorms. Attm
think the best coverage for showers will be over the mountains
along and west of the Blue Ridge with somewhat lower chances
east of Lynchburg and Danville. Due to how wet it has been in
recent days, potential for flooding is still a concern, but
localized. Warmer temperatures also suggest potential for
isolated strong to severe deep convection...pulse variety.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM EDT Saturday...

Ridging aloft is expected over the southeastern U.S. for early
week with a trough in the north-central CONUS. This trough is
forecast to progressively move east with time, the associated
surface front reaching the eastern seaboard by mid-week. Until
its arrival we will be warm and humid and subject to a daily
threat of showers and thunderstorms. As the front gets closer
the storms may become more organized, increasing the potential
for severe weather.

Temperatures will likely hit 90 degrees across the Piedmont for
both Monday and Tuesday, but this added heat should only
enhance the instability and prompt greater chances of showers
and thunderstorms. While confidence is highest for the storms to
form along and west of the Blue Ridge each day, they may
venture farther east into the Piedmont as the week progresses.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 345 PM EDT Saturday...

A deep upper trof and an associated surface low in the Great Lakes
region will trail a cold front along the East Coast by mid-
week, this front stalling over the deep south. Frontal passage
over our region should be followed by a day or two of drying. By
the end of the week, the front returns as a warm front with
moisture returning for the weekend. This suggests a transition
back to unsettled weather with an opportunity for more showers
and thunderstorms to close out the end of the month.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...

Scattered to numerous showers and thunderstorms are expected
through sunset. At the very least expect VCTS for most
terminals. Any shower/storm that moves across the airfield
will drop cigs/vsbys to IFR or lower.

Showers/storms fade again after 00z/8PM this evening, with
potential for fog after midnight leading to IFR and possible
LIFR visibility restrictions early Sunday morning. Similar to
Saturday morning the fog will lift into a layer of stratus
before mixing out into a cumulus field for the lat morning and
afternoon.

Forecast confidence is good.

Extended Aviation Discussion...

A more summertime weather pattern is expected Sunday-Tuesday
with mainly afternoon/evening scattered storms. A front
approaches midweek with better coverage of showers and
thunderstorms. With humidity staying up and clearing at night,
fog/low cloud potential increases each late night/early morning
next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 9 PM EDT this evening for VAZ010>020-
     022>024-032>035-043>046-058-059.
NC...Flash Flood Watch until 9 PM EDT this evening for NCZ002>006-
     019-020.
WV...Flash Flood Watch until 9 PM EDT this evening for WVZ042>044-
     507-508.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...PM
LONG TERM...PM
AVIATION...PM
Hazardous weather outlook, Jun 20, 3:35 PM EDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
335 PM EDT Sat Jun 20 2020

NCZ002>006-019-020-VAZ010>020-022>024-032>035-043>046-058-059-
WVZ042>044-507-508-211945-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Halifax-
Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
335 PM EDT Sat Jun 20 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and storms will remain isolated by any storm may produce high
enough rainfall rates to result in localizaed flash flooding through
this evening, given the very moist soil conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ047-211945-
Buckingham-
335 PM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms this afternoon and evening could bring isolated
heavy downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009-211945-
Ashe-Watauga-Tazewell-Smyth-
335 PM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms this afternoon and evening could bring isolated
heavy downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 20, 3:23 PM EDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
323 PM EDT Sat Jun 20 2020

NCZ006-202000-
Caswell-
323 PM EDT Sat Jun 20 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
CASWELL COUNTY...

At 323 PM EDT, strong thunderstorms were clustered over Yanceyville,
moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Yanceyville...
Bethel...
Providence...
Jericho...
Prospect Hill...
Camp Springs...
and Milton.

LAT...LON 3625 7953 3654 7951 3654 7914 3624 7916
TIME...MOT...LOC 1923Z 312DEG 12KT 3644 7935

VFJ
Special weather statement, Jun 20, 4:11 PM EDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
411 PM EDT Sat Jun 20 2020

VAZ047-202045-
Buckingham-
411 PM EDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCKINGHAM COUNTY...

At 411 PM EDT, a strong thunderstorm was located near Dillwyn, moving
southwest at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Buckingham...
and Dillwyn.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3764 7841 3755 7835 3747 7851 3761 7860
TIME...MOT...LOC 2011Z 063DEG 7KT 3757 7841

DS
Special weather statement, Jun 20, 4:50 PM EDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
450 PM EDT Sat Jun 20 2020

VAZ034-202115-
Bedford-
450 PM EDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BEDFORD COUNTY...

At 449 PM EDT, a strong thunderstorm was located over Coleman Falls,
or near Big Island, moving southwest at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Big Island...
Forest...
Sedalia...
Coleman Falls...
and Goode.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3752 7934 3751 7934 3751 7933 3749 7928
      3731 7934 3743 7957 3754 7938
TIME...MOT...LOC 2049Z 037DEG 15KT 3748 7938

DS
Special weather statement, Jun 20, 5:41 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
541 PM EDT Sat Jun 20 2020

VAZ034-202215-
Bedford-
541 PM EDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEDFORD COUNTY...

At 540 PM EDT, a strong thunderstorm was located over Sedalia, or 8
miles southwest of Big Island, moving south at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bedford...
Forest...
Sedalia...
Goode...
and Peaks Of Otter Summit.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3740 7932 3723 7938 3737 7963 3745 7959
      3745 7958 3748 7958 3750 7956 3749 7954
      3751 7953 3752 7950 3753 7950
TIME...MOT...LOC 2140Z 009DEG 9KT 3745 7947

DS
Special weather statement, Jun 20, 6:10 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
610 PM EDT Sat Jun 20 2020

VAZ034-202245-
Bedford-
610 PM EDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEDFORD COUNTY...

At 610 PM EDT, a strong thunderstorm was located over Bedford, moving
south at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bedford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3734 7954 3734 7943 3720 7941 3720 7958
TIME...MOT...LOC 2210Z 356DEG 9KT 3730 7949

DS
Special weather statement, Jun 20, 7:34 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
734 PM EDT Sat Jun 20 2020

VAZ045-210000-
Campbell-
734 PM EDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CAMPBELL COUNTY...

At 734 PM EDT, a strong thunderstorm was located near Mike, or 8
miles west of Red House, moving southwest at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Brookneal...
Mike...
Hat Creek...
Spring Mills...
Gladys...
and Long Island.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3703 7891 3705 7897 3703 7901 3711 7913
      3729 7897 3726 7892 3724 7892 3725 7890
      3722 7885 3721 7886 3720 7882
TIME...MOT...LOC 2334Z 023DEG 10KT 3718 7895

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 11:33 AM EDTSpecial Weather StatementRNKCarroll, City of Galax27 min
Jun 20, 12:35 PM EDTSpecial Weather StatementRNKPatrick40 min
Jun 20, 12:47 PM EDTFlash Flood WatchRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Bland and 28 more8 hr
Jun 20, 12:53 PM EDTAreal Flood AdvisoryRNKCarroll, Pulaski, Wythe3 hr
Jun 20, 4:11 PM EDTSpecial Weather StatementRNKBuckingham34 min
Jun 20, 4:50 PM EDTSpecial Weather StatementRNKBedford25 min
Jun 20, 5:41 PM EDTSpecial Weather StatementRNKBedford34 min
Jun 20, 6:10 PM EDTSpecial Weather StatementRNKBedford35 min
Jun 20, 7:34 PM EDTSpecial Weather StatementRNKCampbell26 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.